Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Understanding Anxiety Symptoms

11/22/2005

Question:

Right now I have anxiety. I have been diagnosed with GAD associated with medical trauma. While now I do not think I am dying anymore, I am still emotionless. Is this a common thing with anxiety? Also I have just started Zoloft and I am wondering if that is the culprit. I also have no appetite. Please help me recognize if this is normal anxiety symptoms

Answer:

It is hard for me to answer over the internet, so I encourage you to talk to your physician or your mental health professional.  Two possibilities are that you have a combination of depression and anxiety, as lack of enjoyment in life and feeling down are common symptoms of depression, and anxiety and depression commonly co-exist.  Zoloft (sertraline), and the other selective serotonin reuptake inhibitor class of antidepressants (prozac, celexa, lexapro, paxil, etc.) do have the possible side effect of "blunting emotions."  For most people, this occurs at higher doses or after the medicine has been taken for at least a month or so.

Do not stop taking any medication without discussing it with your doctor first.  You may need to taper the dose or quit slowly to avoid withdrawal symptoms, or your physician may recommend you switch to another medication.

Good Luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati